Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
138 Doctors are Online

Taking Mezacol for ulcerative colitis. Advised Secnil forte for mucus with occult blood. Is it safe?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Question
My son is having ulcerative colittis since last two years. It is in control with mezacol 4.8g. However, when Azeron was tried in last Dec., his total blood count had dropped severely which has now restored after 6 months. Since last week, he is again having the problem of mucus with occult blood. He is advised to take secnil forte. How far it is safe ? Pl. advise.
Posted Fri, 21 Sep 2012 in Child Health
 
 
Answered by Dr. Hema Yadav 53 minutes later
Hello,
Thanks for posting your query.
Azoran is azothioprine an immunomodulator medicine and known to cause some immune suppression ( blood counts decrease.)
Secnil forte .. the active constituent is the drug secnidazole. It is an anti-amoebic drug. Main side effects are gastric disturbances , nausea, like warfarin or has a known blood disorder. Otherwise it is a relatively safe drug. Chances of gastric irritation will be less if you take the medication after food.

Presently if your son has mucus and occult blood your doctor might have suspected parasitic infection for which the treatment is appropriate.

Hope I have answered your query .
Kindly accept my answer if you have no further queries.
Regards
Above answer was peer-reviewed by
 
Follow-up: Taking Mezacol for ulcerative colitis. Advised Secnil forte for mucus with occult blood. Is it safe? 16 minutes later
symptoms are same when UC had flared up. When the mezacol dose is the highest, is there any treatment for UC other than steroids?
 
 
Answered by Dr. Hema Yadav 7 hours later
Hello,
Thanks for the follow up.
I assume your doctor must have confirmed the flare up and ruled out any infection by a stool test .
An aminosalicylate drug, usually mesalazine (Mezacol ), is commonly used to prevent flare-ups. A lower maintenance dose than the dose used to treat a flare-up is usually prescribed so simply increasing the dose may relieve the symptoms of a flare up .

If a flare up has developed on the maximum dose of Mezacol ( 4.8 g) then the only other alternatives are a short course of steroids or the immunosuppressive drugs ( azothioprine etc).

Hope I have answered your query.
Kindly accept my answer if you have no further queries.
Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor